Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 9, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 10, 2011, 6:29 AM CDT for Beltrami County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2011, 6:29 AM CDT (11:29 UTC)
- Expired
- May 10, 2011, 7:15 AM CDT
- In force
- 46 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Beltrami County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 206 km from the middle of the area, began a volume at 11:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 11.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
129 WUUS53 KFGF 101129 SVRFGF MNC007-101215- /O.NEW.KFGF.SV.W.0009.110510T1129Z-110510T1215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 629 AM CDT TUE MAY 10 2011 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA... * UNTIL 715 AM CDT * AT 626 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 4 MILES NORTH OF TURTLE RIVER...OR 12 MILES NORTH OF BEMIDJI...MOVING TO THE NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TENSTRIKE AROUND 635 AM CDT. HINES AROUND 640 AM CDT. BLACKDUCK AROUND 645 AM CDT. FUNKLEY AROUND 700 AM CDT. THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE SHOOKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4796 9442 4765 9442 4752 9480 4773 9496 TIME...MOT...LOC 1129Z 236DEG 31KT 4766 9476 WIND...HAIL 60MPH 1.00IN $$ EWENS
1 follow-up statement
570 WWUS53 KFGF 101210 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 710 AM CDT TUE MAY 10 2011 MNC007-101220- /O.EXP.KFGF.SV.W.0009.000000T0000Z-110510T1215Z/ BELTRAMI MN- 710 AM CDT TUE MAY 10 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA WILL EXPIRE AT 715 AM CDT... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4796 9442 4765 9442 4752 9480 4773 9496 TIME...MOT...LOC 1210Z 236DEG 31KT 4786 9432 $$ EWENS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:32 AM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, May 10, 3:32 AM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 332 AM CDT TUE MAY 10 2011 .SHORT TERM...MAIN CONCERN WILL BE PCPN CHANCES AND SEVERE POTENTIAL FOR TODAY. 00Z MODELS IN GENERAL AGREEMENT...WITH ECMWF/GEM VERIFYING BEST WITH CURRENT QPF. FOR THIS REASON WILL FOLLOW ECMWF/GEM FOR DETAILS. ELEVATED WARM FRONT IS PROPAGATING NORTHWARD THROUGH THE SOUTHERN FA PROVIDING FOCUS FOR SOME THUNDERSTORMS. MUCAPE 1000-2000 J/KG WILL KEEP ISOLD SEVERE STORMS POSSIBLE THROUGH THE NIGHT...ALTHOUGH WAA SHOULD EVENTUALLY OUTRUN THE STRONGER INSTABILITY. WEAKER SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE 850MB WAA WILL LIKELY AFFECT THE NORTHERN FA THROUGH THE MORNING...AND INTO THE AFTERNOON HOURS. TEMPS WILL BE COOLER HERE. SFC WARM FRONT TO THE SOUTH OF THE REGION WILL MAKE ITS WAY SOMEWHERE INTO THE SOUTHERN FA THIS AFTERNOON AS SYSTEM ACROSS WESTERN NORTH DAKOTA INTENSIFIES. THIS WILL SET THE STAGE FOR POSSIBLE SEVERE STORMS THIS AFTERNOON. STILL SOME QUESTION REGARDING CLOUD COVER. CURRENT THINKING IS THAT CLOUDS WILL BE ABLE TO AT LEAST PARTIALLY CLEAR ALONG AND SOUTH OF THE WARM FRONT FOR HEATING INTO THE LOW OR MID 70S. DEW POINT VALUES INTO THE 60S WILL LEAD TO MLCAPE 1500-2000 J/KG. STRONG MID-LEVEL JET WILL MOVE INTO THE REGION...PROVIDING DEEP LAYER SHEAR 40-50KNTS. THESE PARAMETERS WILL BE SUFFICIENT FOR SEVERE STORMS SHOULD THEY BE ABLE TO DEVELOP. THINK THE MOST LIKELY AREA WILL BE THE DETROIT LAKES...FERGUS FALLS...WADENA AREA GIVEN CURRENT MODEL OUTPUT. SPC DOES ALSO INCLUDE GRAND FORKS...FARGO...AND PARK RAPIDS. GIVEN SOME DEGREE OF UNCERTAINTY...WILL INCLUDE ALL THESE LOCATIONS FOR POSSIBLE SEVERE STORMS IN THE GRIDS. ADJUSTED POPS TO ABOVE THINKING. WENT LIKELY WHERE MORE WIDESPREAD SHOWERS/THUNDER EXPECTED ACROSS THE NORTH...AND 50% FOR AFTERNOON SEVERE AREA...AND 20% ELSEWHERE. DRY AIRMASS QUICKLY MOVES INTO THE REGION OVERNIGHT...ENDING PCPN CHANCES BY WED MORNING. WED-THUR...MODELS ARE SLOWER WITH MOVING THE COLD FRONT TO THE EAST OF THE REGION...AND SOME ACTUALLY HANG IT UP ACROSS THE EASTERN FA ON WED. NEEDED TO INCREASE POPS A BIT ACROSS THE EASTERN FA LATER ON WED...AND INCLUDE THUNDER. NOT SURE WHAT WILL HAPPEN INTO THUR. NEXT WAVE TO THE SOUTH WILL TRY TO MOVE NORTHWARD...BUT ENCOUNTER BLOCKING. SOUTHERN FA WILL STAND THE BEST CHANCES FOR RAIN...AND WENT WITH HIGHER POPS HERE. .LONG TERM...NOT GREAT AGREEMENT AMONG 00Z MODELS...AND WILL MAKE NO CHANGES. && .AVIATION...MVFR WITH ISOLD IFR CIGS WILL CONTINUE THROUGH MUCH OF THE MORNING HOURS. THESE CONDITIONS LIKELY TO REMAIN THROUGH THE DAY NEAR THE INTERNATIONAL BORDER...WITH VFR CIGS TO THE SOUTH BY AFTERNOON. MAIN CONCERN WILL BE THUNDERSTORM CHANCES. MOST SITES WILL LIKELY EXPERIENCE THUNDER SOMETIME TODAY...BUT TIMING IS TRICKY. WILL MENTION THUNDER DURING MOST PROBABLE TIMES. && .HYDROLOGY...MODERATE TO MINOR FLOODING CONTINUES IN THE BASIN OF THE RED RIVER OF THE NORTH...WITH THE EXCEPTION OF WEST FARGO WHICH IS STILL IN MAJOR CATEGORY. MOST AREA RIVERS ARE RESPONDING ABOUT AS FORECAST. THE CURRENT FORECASTS CONTAIN 24 HOURS OF FORECAST PRECIPITATION...SO ADDITIONAL RAINFALL WILL HAVE TO BE FACTORED INTO LATER FORECASTS. THE MOST LIKELY SCENARIO IS A SLOWING IN THE RATE OF FALL OR MINOR RISES...ALL DEPENDENT ON WHERE THE HEAVIEST RAINS OCCUR. STAY TUNED TO LATER RIVER PREDICTIONS. AREAL FLOOD WARNINGS CONTINUE ALONG THE MAINSTEM RED NORTH OF OSLO TO CANADA...IN CASS COUNTY FROM KINDRED TO HARWOOD...IN PEMBINA COUNTY DOWNSTREAM OF WALHALLA THROUGH NECHE INTO PEMBINA. A FLOOD ADVISORY HAS REPLACED THE AREAL FLOOD WARNING IN THE DEVILS LAKE BASIN AS OVERLAND RUNOFF HAS SUBSIDED. SEE SPECIFIC FLOOD STATEMENTS FOR MORE DETAILS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG/EWENS
Hazardous weather outlook, May 10, 4:21 AM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 421 AM CDT TUE MAY 10 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 421 AM CDT TUE MAY 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THE DAY. A FEW STRONGER STORMS ARE POSSIBLE THROUGH THE MORNING HOURS. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE GRAND FORKS...FARGO...DETROIT LAKES...FERGUS FALLS...AND PARK RAPIDS AREA. LARGE HAIL...LOCALLY HEAVY RAINFALL...AND A TORNADO OR TWO WILL BE POSSIBLE. WIDESPREAD SPRING SNOW MELT AREAL AND RIVERINE FLOODING CONTINUES ALONG THE RED RIVER AND ITS TRIBUTARIES. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILED INFORMATION ON SPECIFIC LOCATIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING EAST OF THE RED RIVER VALLEY. WIDESPREAD SPRING SNOW MELT AREAL AND RIVERINE FLOODING CONTINUES ALONG THE RED RIVER AND ITS TRIBUTARIES. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILED INFORMATION ON SPECIFIC LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TUESDAY AFTERNOON. TG
In the hours before
Special weather statement, May 10, 1:48 AM CDT, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 148 AM CDT TUE MAY 10 2011 NDZ038-039-049-100745- BARNES ND-CASS ND-RANSOM ND- 148 AM CDT TUE MAY 10 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CASS...EASTERN BARNES AND NORTHERN RANSOM COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 245 AM CDT... AT 145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 18 MILES WEST OF ENDERLIN...OR 18 MILES SOUTH OF VALLEY CITY...MOVING TO THE NORTH AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN. THE STORM WILL BE NEAR... LUCCA AROUND 155 AM CDT. FINGAL AROUND 200 AM CDT. ALICE AROUND 205 AM CDT. VALLEY CITY AND ORISKA AROUND 225 AM CDT. FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE MARKER 288 AROUND 220 AM CDT...AND MILE MARKER 305 AROUND 225 AM CDT... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BRAMER
Local storm report, May 10, 3:21 AM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
321 AM CDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM HAIL WEST FARGO 46.87N 96.90W
05/10/2011 E1.75 INCH CASS ND PUBLIC
BROKE WINDOWS OF CAR
&&
TGRAFENAThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 2:43 AM CDT | Severe Thunderstorm Warning | FGF | Clay | 62 min |
| May 10, 3:30 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Mahnomen, Norman | 60 min |
| May 10, 4:29 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Mahnomen, Norman, Polk | 61 min |
| May 10, 5:27 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard | 63 min |
| May 10, 6:37 AM CDT | Severe Thunderstorm Warning | FGF | Clearwater, Polk | 53 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.